Iowa, 2006

Hail in Iowa, March 8, 2006

March 8, 2006 · NWS DMX · 45 events in 14 counties and zones

S. during the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
45

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong upper level system lifted northeast out of the southwest U.S. during the day. Surface low pressure tracked from central Kansas into southeast Iowa during the afternoon and evening hours. A strong warm front extended northeast out of the low and pushed to the southern Iowa border. There was a strong contrast in both temperature and dew point with temperatures in the low 70s south of the front with dew points in the mid 50s. North of the front temperatures remained in the 40s through the day. The airmass was quite stable aloft with Showalter indices around -6 and a TQ index of 24. Surface based CAPE just south of the front was in the 1500 to 2000 J/kg range. A southwest low level jet of 30 to 40 knots pushed across the front. The main mode of severe weather was in the form of hail as the freezing level was only 9300 MSL. Thunderstorms erupted to the north of the warm front along the 850 mb warm front. The storms became severe and most produced hail and heavy rain. Hail of nickel to golf ball size was quite common. The largest hail occurred in central Iowa with golf ball size hail reported in Polk, Madison, and Warren Counties. Quarter size hail completely covered the ground south of Indianola in Warren County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 8, 3:25 PM CST, 41 minutes earlier.

Area forecast discussion, Mar 8, 3:25 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CST WED MAR 8 2006

.SYNOPSIS...
110+KT JET MAX EJECTING OUT OF ROCKIES TROUGH INTO PLAINS.
DIVERGENCE IN LEFT EXIT REGION AND DEFORMATION ZONE ASSOCIATED WITH
KS/NE SHRT WV AIDING UVM AND PCPN ACRS NE/NRN IA/NRN IL.  SOME
ELEVATED CELLS ARE TRYING TO DEVELOP ALONG H85/H7 THETA-E
ADVECTION/FRONTOGENETICAL FORCING AXIS A BIT FARTHER S.  20Z SFC
ANLYS PLACES LOW N OF KMHK WITH WRMFNT JUST S OF IA/MO BORDER...BUT
PUSHING NWD AS REFLECTED BY PRES FALL CENTER OVER SRN IA.  AMS IS
STRUGGLING TO REALIZE NEAR SURFACE BASED INSTABILITY WITH CAPPING
LAYER NOTED ON SGF/TOP 18Z SOUNDINGS.  20Z MLCAPE 500 J/KG JUST W OF
KMKC BUT JUST BARELY UNCAPPED...WITH SIMILAR VALUES OF ELEVATED
MUCAPE SPREADING A BIT FARTHER N AND E.

.SHORT TERM...TNGT THRU FRI NGT
EVOLUTION OF PCPN WILL BE PRIMARY FCST EFFECT THIS AFTERNOON.
EXPECT DEF ZN TO SWING ACROSS IA TNGT SO HAVE HIT FAIRLY HARD WITH
LIKELY AND CATEGORICAL POPS.  COULD BE A FEW ELEVATED HAILERS...BUT
DO NOT FEEL WE HAVE ENOUGH HEATING LEFT TO REALIZE ANYTHING SURFACE
BASED.  TRAILING EDGE OF DEF ZN SHOULD EXIT FCST AREA THU MORNING
WITH NEXT PCPN CHANCES HOLDING OFF TIL FRI NGT WHEN SLIGHT CHANCES
WERE KEPT GOING.  MODELS ARE NOT SHOWING MUCH OF A SIGNAL...BUT
H85/H7 THETA-E ADVCTN QUITE STRONG WITH SHOWALTERS NEUTRAL TO WEAKLY
UNSTABLE SO WOULD NOT BE SURPRISED TO SEE WIDELY SCATTERED
SHWRS/TSTMS.

DID NOT STRAY TOO FAR FM GUIDANCE BLEND BUT SOME QUESTIONS ARISE BY
FRI.  GFS/NAM MOS SEEM TOO AGGRESSIVE FRI SWRN PORTIONS.  FCST
SOUNDINGS REALLY DO NOT SUPPORT READINGS IN THE MID 60S...EVEN WITH
STRONG MIXING.  HOWEVER DID LEAN TOWARD THE HIGHER END OF GUIDANCE
ELSEWHERE.  AIRMASS FAIRLY DRY ALTHOUGH WINDS DO NOT QUITE SWING FAR
ENOUGH TO THE S OR SWLY TO GET TOO EXTREME.

.LONG TERM...SAT THRU WED
MODELS IN DECENT AGREEMENT WITH PASSAGE OF WARM SEASON SYS TO START
THE WEEKEND.  12Z GFS PUSHES MLCAPES ABV 500 J/KG AND MINIMAL CIN
INTO ERN SECTIONS BY AFTERNOON SO HIT THUNDER WORDING A BIT HARDER.
SYS MAY LINGER INTO ERN PORTIONS SAT NGT BUT KEPT BREAK FROM PCPN
GOING ON SUN.

CONFIDENCE THEN DECREASES WITH APPROACH OF MAINLY COOL SEASON SYS
LATE IN WEEKEND INTO MONDAY.  THERMAL FIELDS AND POSITION OF DEF ZN
STILL IN QUESTION AND WILL HAVE BIG IMPACT ON FCST.  LAST TWO ECMWF
RUNS STILL 8-12C WARMER THAN 12Z GFS AT H85.  ECMWF LIFTING DEF ZN
TO OUR N BY 00Z TUE AS WELL WITH IA IN DRY SLOT WHILE 12Z GFS PUSHES
DEF ZN OVER SERN HALF OF IA.  12Z CANADIAN IS LEANING TOWARD THE GFS
DIRECTION-WISE BUT IS SLOWER AND EVEN FARTHER SOUTH LEAVING IA
MAINLY DRY.  THUS AM NOT INCLINED TO MAKE TOO MANY CHANGES TO FCST
AT THE MOMENT LEAVING CHANCE POPS IN PLACE SUN NGT INTO MON WITH
RAIN AND/OR SNOW WORDING.  WILL HAVE TO MONITOR THIS PROGRESSION
HOWEVER AS DECENT SNOW EVENT IS STILL IN THE WINDOW OF
POSSIBILITIES...ESPECIALLY IF ECMWF/GFS BLEND EVENTUALLY COMES TO
PASS.

TEMP WISE DID NOT CHANGE THINGS TOO MUCH BUT FOLLOWED GFS ENSEMBLE
MOS SUGGESTION OF GOING SLIGHTLY WARMER HEDGING TOWARD ECMWF TEMPS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FAB/BSS
Hazardous weather outlook, Mar 8, 3:28 PM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
328 PM CST WED MAR 8 2006

IAZ025>028-033>039-044>050-057>061-070>073-081-082-092-093-092130-
WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-
GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-
TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-MADISON-WARREN-
ADAMS-UNION-TAYLOR-RINGGOLD-
328 PM CST WED MAR 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY BETWEEN HIGHWAY 20 AND INTERSTATE 80.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON
AND EARLY EVENING. ADDITIONAL RAINFALL AMOUNTS UP TO A TENTH OF AN
INCH IS LIKELY WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF MAINLY NON SEVERE THUNDERSTORMS LATE
FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ004>007-015>017-023-024-092130-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-
328 PM CST WED MAR 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY NORTH OF HIGHWAY 20.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF MAINLY NON SEVERE THUNDERSTORMS LATE
FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

IAZ062-074-075-083>086-094>097-092130-
POWESHIEK-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-
WAYNE-APPANOOSE-DAVIS-
328 PM CST WED MAR 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY SOUTH OF INTERSTATE 80.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED NON SEVERE THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS
AFTERNOON AND EVENING. AN ISOLATED STORM COULD BECOME SEVERE
THROUGH EARLY EVENING. THE MAIN THREAT WOULD BE MARGINALLY SEVERE
HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF MAINLY NON SEVERE THUNDERSTORMS LATE
FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FROM 6 TO 9 PM.

FAB

The radar

The Des Moines radar (KDMX), 61 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

45 hail. Local standard time, as filed.

Hail, Warren

When
March 8, 4:06 PM CST
Where
Warren County, New Virginia
Measured
1 in hail
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
41.183, -93.733

Hail, Warren

When
March 8, 4:18 PM CST
Where
Warren County, 7 mi S of Indianola
Measured
1 in hail
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
41.267, -93.567

Hail, Warren

When
March 8, 4:18 PM CST
Where
Warren County, 5 mi SW of Milo
Measured
1 in hail
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.233, -93.517

Hail, Warren

When
March 8, 4:20 PM CST
Where
Warren County, 3 mi S of Milo
Measured
0.88 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
41.233, -93.450

Hail, Marion

When
March 8, 4:21 PM CST
Where
Marion County, 2 mi W of Knoxville
Measured
0.88 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
41.317, -93.133

Hail, Warren

When
March 8, 4:22 PM CST
Where
Warren County, Milo
Measured
1 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
41.283, -93.450

Hail, Warren

When
March 8, 4:22 PM CST
Where
Warren County, 2 mi E of Norwalk
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.483, -93.650

Hail, Warren

When
March 8, 4:22 PM CST
Where
Warren County, 2 mi N of Lacona
Measured
0.88 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
41.233, -93.383

Hail, Warren

When
March 8, 4:35 PM CST
Where
Warren County, 1 mi NW of Hartford
Measured
0.88 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
41.483, -93.433

Hail, Marion

When
March 8, 4:58 PM CST
Where
Marion County, 2 mi NE of Knoxville Arpt
Measured
0.88 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
41.317, -93.083

Hail, Marion

When
March 8, 5:00 PM CST
Where
Marion County, 3 mi N of Pleasantville
Measured
1 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
41.433, -93.267

Hail, Adair

When
March 8, 5:08 PM CST
Where
Adair County, 3 mi ENE of Orient
Measured
1 in hail
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
41.217, -94.367

Hail, Jasper

When
March 8, 5:15 PM CST
Where
Jasper County, 5 mi E of Baxter
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.817, -93.050

Hail, Wayne

When
March 8, 5:20 PM CST
Where
Wayne County, Lineville
Measured
1.75 in hail
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
40.583, -93.517

Hail, Marshall

When
March 8, 5:20 PM CST
Where
Marshall County, 3 mi W of Laurel
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.883, -93.000

Hail, Poweshiek

When
March 8, 5:30 PM CST
Where
Poweshiek County, 1 mi N of Deep River
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.600, -92.417

Hail, Wayne

When
March 8, 5:30 PM CST
Where
Wayne County, 1 mi N of Clio
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.617, -93.533

Hail, Marshall

When
March 8, 5:34 PM CST
Where
Marshall County, 2 mi SSW of Marshalltown
Measured
0.88 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.017, -92.933

Hail, Marshall

When
March 8, 5:35 PM CST
Where
Marshall County, Marshalltown
Measured
0.88 in hail
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
42.050, -92.917

Hail, Wayne

When
March 8, 5:36 PM CST
Where
Wayne County, Clio
Measured
1.75 in hail
Property damage
$10,000
Reported by
STORM CHASER
Coordinates
41.600, -93.533

Hail, Polk

When
March 8, 5:39 PM CST
Where
Polk County, 4 mi E of Pleasant Hill
Measured
1.75 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.967, -93.767

Hail, Madison

When
March 8, 5:40 PM CST
Where
Madison County, 1 mi N of Winterset
Measured
1.75 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.350, -94.017

Hail, Madison

When
March 8, 5:44 PM CST
Where
Madison County, Winterset
Measured
0.88 in hail
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
41.333, -94.017

Hail, Polk

When
March 8, 5:50 PM CST
Where
Polk County, Des Moines Arpt
Measured
1 in hail
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.533, -93.667

Hail, Tama

When
March 8, 5:50 PM CST
Where
Tama County, 3 mi SSW of Gladbrook
Measured
1 in hail
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
42.150, -92.717

Hail, Warren

When
March 8, 5:52 PM CST
Where
Warren County, 2 mi E of Norwalk
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.483, -93.650

Hail, Polk

When
March 8, 5:55 PM CST
Where
Polk County, 3 mi SE of Des Moines
Measured
1 in hail
Property damage
$3,000
Reported by
AMATEUR RADIO
Coordinates
41.567, -93.583

Hail, Polk

When
March 8, 5:55 PM CST
Where
Polk County, Des Moines
Measured
0.88 in hail
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
41.600, -93.617

Hail, Polk

When
March 8, 5:58 PM CST
Where
Polk County, Des Moines
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.600, -93.617

Hail, Warren

When
March 8, 5:58 PM CST
Where
Warren County, Norwalk
Measured
0.88 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
41.483, -93.683

Hail, Polk

When
March 8, 5:59 PM CST
Where
Polk County, Des Moines
Measured
1 in hail
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
41.600, -93.617

Hail, Warren

When
March 8, 5:59 PM CST
Where
Warren County, 4 mi W of Norwalk
Measured
1 in hail
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
41.483, -93.767

Hail, Appanoose

When
March 8, 6:00 PM CST
Where
Appanoose County, Plano
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.750, -93.050

Hail, Warren

When
March 8, 6:02 PM CST
Where
Warren County, Norwalk
Measured
1.5 in hail
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
41.483, -93.683

Hail, Warren

When
March 8, 6:04 PM CST
Where
Warren County, Norwalk
Measured
1 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
41.483, -93.683

Hail, Warren

When
March 8, 6:04 PM CST
Where
Warren County, Norwalk
Measured
1 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
41.483, -93.683

Hail, Polk

When
March 8, 6:04 PM CST
Where
Polk County, Des Moines
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.600, -93.617

Hail, Black Hawk

When
March 8, 6:22 PM CST
Where
Black Hawk County, Hudson
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.417, -92.450

Hail, Poweshiek

When
March 8, 6:25 PM CST
Where
Poweshiek County, 3 mi E of Grinnell
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.750, -92.683

Hail, Madison

When
March 8, 6:30 PM CST
Where
Madison County, 3 mi S of Earlham
Measured
1.5 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.450, -94.133

Hail, Jasper

When
March 8, 6:30 PM CST
Where
Jasper County, Newton
Measured
0.88 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
41.700, -93.050

Hail, Jasper

When
March 8, 6:35 PM CST
Where
Jasper County, Monroe
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.517, -93.100

Hail, Dallas

When
March 8, 6:50 PM CST
Where
Dallas County, 5 mi E of Van Meter
Measured
0.88 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
41.533, -93.867

Hail, Polk

When
March 8, 6:55 PM CST
Where
Polk County, Urbandale
Measured
0.88 in hail
Property damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
41.633, -93.717

Hail, Wapello

When
March 8, 7:05 PM CST
Where
Wapello County, 5 mi W of Eldon
Measured
0.88 in hail
Property damage
$1,000
Reported by
UNKNOWN
Coordinates
40.917, -92.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495888, 5495889, 5495960, 5495961, 5495962, 5495890, 5495963, 5495964, 5495911, 5495965, 5495912, 5495966, 5495913, 5495892, 5495958, 5495967, 5495968, 5495969, 5495891, 5495893, 5495894, 5495895, 5495970, 5495897, 5495914, 5495971, 5495898, 5495973, 5495899, 5495903, 5495900, 5495901, 5495915, 5495957, 5495896, 5495902, 5495972, 5495904, 5495959, 5495905, and more.